Virginia, 2019Hail and Damaging Winds in Virginia, August 1, 2019
August 1, 2019 · NWS LWX · 12 events in 4 counties and zones
An upper level trough and its associated energy approached and crossed the region during the late afternoon and evening hours of August 1st. At the surface, a frontal boundary remained stalled across central Virginia and into eastern Maryland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough and its associated energy approached and crossed the region during the late afternoon and evening hours of August 1st. At the surface, a frontal boundary remained stalled across central Virginia and into eastern Maryland. Temperatures in the 80s to around 90F combined with dew points in the 60s to near 70F and led to the development of moderate instability across the area during the afternoon hours.|Scattered showers and thunderstorms then formed in the afternoon and evening, and some of them became locally severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 1, 1:52 PM EST, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 1, 1:52 PM EST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
252 PM EDT Thu Aug 1 2019
.SYNOPSIS...
A stalled front and upper level trough will remain in our
vicinity for the remainder of the week and into the weekend. The
front may push southward Sunday and then lift back northward
early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Mostly sunny skies are observed across the majority of the
region this afternoon. Weak default shortwave upper level ridge
is currently crossing the region, however a shortwave trough
and associated upper level energy will approach the region from
West Virginia this evening. At the surface, a frontal boundary
will remain stalled across central VA over to eastern Maryland.
Temperatures have risen through the 80s to around 90F and that
combined with dew points in the 60s to near 70F has led to the
development of between 1000-2000 J/KG MLCAPE, with a current
maximum in excess of 2000 J/KG over the Baltimore metro area.
Thus expecting another day of isolated to scattered
showers/thunderstorms across the region. Convection likely to be
focused in two areas, one across portions of central/western VA
and eastern WV near the Potomac Highlands/Shenandoah Valley
this afternoon and evening near the frontal boundary and
approaching shortwave trough. A secondary area of focus has
also taken shape across central/northeastern Maryland where an area
of convergence has developed due to northeasterly flow and the
bay breeze interaction, in combination with the higher CAPE
values mentioned above thanks to higher dew points from marine
influence. While organized severe/flood activity is not
anticipated, an isolated pulse severe storm in addition to an
isolated incident of flooding is possible due to higher
instability and slow flow aloft.
Diurnal convection will generally wane this evening, however,
with the shortwave trough moving into the area, additional
shower/thunderstorm development is possible. There is currently
uncertainty regarding the extent and intensity of the
development overnight and into the early morning hours, but a
general ensemble of guidance depicts increasing chances of
showers/thunderstorms towards morning. The threat for isolated
flooding is possible with these storms as well.
Otherwise, patchy fog possible, with lows in the 60s to low 70s.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The upper level shortwave will be overhead Friday morning and
will slowly push eastward Friday afternoon. As mentioned above,
a period of morning showers/thunderstorms with heavy rain is
possible, but coverage/intensity remains uncertain at this time.
Additional shower/thunderstorm development is possible Friday
afternoon as instability increases. An isolated pulse severe and
flooding incident is possible with this activity as well. Highs
in the low 80s.
Shower and thunderstorm activity will wane Friday night. Patchy
fog will be possible again. Lows in the 60s to around 70F.
Upper level forcing will weaken Saturday although a stalled
front will still be lingering near the region, so scattered
showers and thunderstorms will continue to be possible, although
coverage should be less than previous days. Highs in the mid
80s. Lows Saturday night in the 60s to around 70F.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
The long-term pattern looks very stagnant, with a mid-upper level
trough settled along the Appalachains, and a mid-upper level ridge
stuck over the western CONUS. Not seeing any strong surface features
progged to push through the area through the middle of next week.
However, given the warm and moist air mass in place thanks to a
consistent southwesterly flow into the region, showers and
thunderstorms will be possible each day. The coverage of storms will
be heavily dependent on the placement of the trough axis, as well as
any mesoscale features that models can't resolve several days out.
So, will maintain daily chances for showers and storms in the
afternoon/evening for most of the area throughout the long term
period.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Mainly VFR at the terminals expected through Saturday night,
with intervals of reduced cigs/vis in any showers/storms, and
after any rain that falls due to fog development. Highest
chances of showers/storms are this afternoon/evening, late
tonight into Friday, and Saturday afternoon, but they could
occur at nearly any time.
Generally expecting VFR conditions across the region through the
long-term period. However, with daily chances for showers and
thunderstorms in the afternoon/evening, some flight restrictions are
possible at all terminals with any passing showers or storms.
&&
.MARINE...
Sub-SCA winds through Saturday night as a front remains over the
region. Main concern will be thunderstorms, primarily in the
afternoon and evening hours, which could produce gusty winds and
require special marine warnings.
Winds will generally remain below SCA criteria across the region
throughout the long term period. However, there will be a chance for
showers and thunderstorms each afternoon/evening Sunday through
Wednesday, so if any of these make it to the waters, could see some
brief gusty winds.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...CJL
AVIATION...MM/CJL
MARINE...MM/CJL
Hazardous weather outlook, Aug 1, 1:14 PM EST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
214 PM EDT Thu Aug 1 2019
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-021000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
214 PM EDT Thu Aug 1 2019
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
Thunderstorms producing heavy rainfall are possible this afternoon
and into tonight which may result in isolated instances of
flooding. An isolated severe thunderstorm with damaging winds and
large hail is also possible, mainly across central and
northeastern Maryland this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Thunderstorms may produce heavy rainfall which may result in
isolated instances of flooding Friday and Saturday. The highest
risk is south of the US 50 corridor.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-021000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
214 PM EDT Thu Aug 1 2019
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
Thunderstorms producing heavy rainfall are possible this afternoon
and into tonight which may result in isolated instances of
flooding. The highest risk is south of the US 50 corridor. An
isolated severe thunderstorm with damaging winds and large hail is
also possible, mainly across the Potomac Highlands and Shenandoah
Valley this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Thunderstorms may produce heavy rainfall which may result in
isolated instances of flooding Friday and Saturday. The highest
risk is south of the US 50 corridor.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 1, 2:03 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
303 PM EDT THU AUG 01 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM HAIL 2 E SEVERN 39.14N 76.66W
08/01/2019 M1.00 INCH ANNE ARUNDEL MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1905549
JMGLocal storm report, Aug 1, 2:32 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
332 PM EDT THU AUG 01 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 1 ENE FERNDALE 39.19N 76.62W
08/01/2019 E1.75 INCH ANNE ARUNDEL MD PUBLIC
HAIL UP TO GOLF BALL SIZE OFF FURNACE BRANCH ROAD IN
GLEN BURNIE.
&&
EVENT NUMBER LWX1905550
DHLocal storm report, Aug 1, 2:48 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
348 PM EDT THU AUG 01 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM TSTM WND DMG 1 S GLEN BURNIE 39.16N 76.60W
08/01/2019 ANNE ARUNDEL MD LAW ENFORCEMENT
TREE DOWN ONTO HOUSE IN THE 100 BLOCK OF RAPLH ROAD.
&&
EVENT NUMBER LWX1905551
DHLocal storm report, Aug 1, 3:35 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
435 PM EDT THU AUG 01 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM LIGHTNING 1 NNE RIVA 38.95N 76.59W
08/01/2019 ANNE ARUNDEL MD LAW ENFORCEMENT
LIGHTNING STRUCK A HOUSE CAUSING A FIRE IN THE 3000
BLOCK OF PIKE DRIVE.
&&
EVENT NUMBER LWX1905552
DHLocal storm report, Aug 1, 3:53 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
453 PM EDT THU AUG 01 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM TSTM WND DMG 1 NNW ODENTON 39.08N 76.70W
08/01/2019 ANNE ARUNDEL MD PUBLIC
TREE DOWN ON A CAR PARTIALLY BLOCKING RITA DRIVE.
&&
EVENT NUMBER LWX1905553
DHLocal storm report, Aug 1, 4:16 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
516 PM EDT THU AUG 01 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 4 NE SCARBORO 39.69N 76.24W
08/01/2019 HARFORD MD 911 CALL CENTER
WIRES DOWN NEAR THE INTERSECTION OF PADDRICK ROAD AND
HUNEKE LANE.
0425 PM TSTM WND DMG 2 N HARFORD 39.52N 76.27W
08/01/2019 HARFORD MD 911 CALL CENTER
TREE DOWN NEAR THE INTERSECTION OF MD-136 CALVARY ROAD
AND SCHUCKS ROAD.
0449 PM TSTM WND DMG 2 NNW CHURCHVILLE 39.60N 76.26W
08/01/2019 HARFORD MD 911 CALL CENTER
TREE DOWN IN THE 700 BLOCK OF MD-136 PRIESTFORD ROAD.
&&
EVENT NUMBER LWX1905554
EVENT NUMBER LWX1905555
EVENT NUMBER LWX1905556
DHThunderstorm Wind, Staunton (C)
- When
- August 1, 4:20 PM EST
- Where
- Staunton (C) County, 0.88 mi NE of Staunton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.160, -79.060
Numerous large tree limbs were blown down blocking roads in Staunton.
Hail, Augusta
- When
- August 1, 4:36 PM EST
- Where
- Augusta County, 1.76 mi NE of Jolivue
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.120, -79.060
Quarter-sized hail (1.0) was reported on Barterbrook Road.
Hail, Augusta
- When
- August 1, 5:00 PM EST
- Where
- Augusta County, 0.54 mi E of Stuarts Draft
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.030, -79.020
Thunderstorm Wind, Augusta
- When
- August 1, 5:04 PM EST
- Where
- Augusta County, Stuarts Draft
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.030, -79.030
Multiple trees and wires were blown down in the Stuarts Draft area.
Hail, Albemarle
- When
- August 1, 7:55 PM EST
- Where
- Albemarle County, 60.32 mi N of Madisonville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.040, -78.490
Hail up to the size of quarters (1.0) was reported in Charlottesville.
Thunderstorm Wind, Orange
- When
- August 1, 8:30 PM EST
- Where
- Orange County, 1.76 mi NW of Vulcan
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.240, -77.940
A tree was blown down near the intersection of Independence Road and Daffodil Lane.
Thunderstorm Wind, Orange
- When
- August 1, 8:40 PM EST
- Where
- Orange County, 1.09 mi W of Pierces Shop
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.230, -78.070
Trees were blown down near the intersection of VA-650 Independence Road and Magnolia Drive.
Thunderstorm Wind, Orange
- When
- August 1, 8:40 PM EST
- Where
- Orange County, 1.3 mi WSW of Pierces Shop
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.226, -78.073
Two large trees were blown down near the intersection of VA-612 Monrovia Road and Brick Church Road.
Thunderstorm Wind, Orange
- When
- August 1, 8:44 PM EST
- Where
- Orange County, Lahore
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.200, -77.970
Trees were blown down near the intersection of VA-669 Marquis Road and VA-629 Lahore Road.
Thunderstorm Wind, Orange
- When
- August 1, 8:48 PM EST
- Where
- Orange County, 1.09 mi E of Pierces Shop
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.230, -78.030
A large tree, 3 feet in diameter, was blown down across the 19400 block of Lahore Road.
Thunderstorm Wind, Albemarle
- When
- August 1, 9:42 PM EST
- Where
- Albemarle County, 0.69 mi N of Ivy
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.060, -78.600
A tree was blown down on Ivy Lane near Morgantown Road.
Thunderstorm Wind, Albemarle
- When
- August 1, 9:50 PM EST
- Where
- Albemarle County, 1.63 mi W of Shadwell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.020, -78.430
A tree was blown down on Richmond Road near Peter Jefferson Parkway.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Kentucky, August 1, 20191 death · 1 event
- Flash Flooding in Kansas, August 1 to 2, 2019$755,000 · 15 events
- Flooding in New York, August 1 to 24, 2019$710,000 · 7 events
- Flash Flood and Hail in Virginia, August 1 to 2, 2019$260,000 · 2 in hail · 18 events
- Flash Flood in South Dakota, August 1 to 2, 20192 injured · $250,000 · 1 event
- Hail and Damaging Winds in Georgia, August 1, 2019$134,000 · 1 in hail · 13 events
- Flooding in South Dakota, August 1 to 31, 2019$160,000 · 5 events
- Flash Flooding and Hail in Colorado, August 1, 2019$95,000 · 1.75 in hail · 9 events
- Flooding in South Dakota, August 1 to 31, 2019$80,000 · 10 events
- Flash Flood and Damaging Winds in North Carolina, August 1, 2019$52,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Delaware, August 1, 20192 injured · 1 in hail · 11 events
- Flash Flood and Flooding in Ohio, August 1, 2019$18,000 · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849342, 849339, 849340, 849343, 849341, 849345, 849346, 849350, 849347, 849348, 849344, 849349.